Alert archive / Iowa / River Flood Warnings in 2015

River Flood Warning 58, NWS Des Moines, IA

December 13, 2015Dallas County, Polk County, Iowa

NWS Des Moines, IA issued this river flood warning at Dec 13, 2015, 9:27 PM CST for Dallas County, Polk County, Iowa. It took effect at Dec 14, 2015, 3:31 PM CST. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Dec 13, 2015, 9:27 PM CST (03:27 UTC)
In effect from
Dec 14, 2015, 3:31 PM CST
Expired
Dec 19, 2015, 5:28 PM CST
In force
5 days
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Dallas County, IA, Polk County, IA

The radar

The Des Moines radar (KDMX), 9 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Raccoon River at Van Meter (VNMI4).

Action stage
15 ft
Minor stage
17 ft
Moderate stage
22 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05484500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Dec 13, 5:28 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Dec 13, 5:28 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
528 PM CST SUN DEC 13 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 408 PM CST SUN DEC 13 2015

LOW PRESSURES SYSTEM CURRENTLY LOCATED IN SOUTHEASTERN KS WILL LIFT
NORTHEAST THROUGHOUT THE OVERNIGHT...PULLING INTO NORTHERN MISSOURI.
WIDESPREAD PRECIPITATION ASSOCIATED WITH THE LOW WILL CONTINUE
THROUGHOUT THE OVERNIGHT PERIOD...WITH THE AXIS OF HEAVIEST RAINFALL
GRADUALLY SHIFTING TO THE NORTHEAST AS LOW LIFTS NORTH AND FORCING
WRAPS AROUND THE LOW. BAND OF THETA-E ADVECTION WILL LIFT INTO
NORTHEASTERN CWA BEGINNING NEAR 00Z...AND HAVE THEREFORE INCREASED
QPF AMOUNTS IN THIS AREA. IN ADDITION...GENERAL TREND FOR A SLIGHTLY
FURTHER EASTERN TRACK OF LOW HAS RESULTED IN HIGHER QPF AMOUNTS
ACROSS THE NORTHWESTERN PORTIONS OF THE CWA. EXPECT TEMPERATURES TO
BE WARM ENOUGH TO KEEP PRECIPITATION RAIN...THOUGH MAY SEE A
RAIN/SNOW MIX OR SNOW BEGIN TO TRANSITION IN THE FAR WEST OR
NORTHWEST IN THE LATE OVERNIGHT HOURS...NEAR 12Z. DO NOT ANTICIPATE
ANY SNOWFALL ACCUMULATIONS...UNLESS TRANSITION OCCURS EARLIER. GIVEN
HEAVY RAIN THREAT WILL KEEP AREAL FLOOD WATCH AS IS ATTM...THOUGH
MAY NEED TO EXPAND FURTHER TO THE WEST AND NORTHWEST...AND WILL LET
FURTHER SHIFTS EVALUATE...AND WILL DISCUSS RAINFALL FURTHER IN HYDRO
SECTION.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 408 PM CST SUN DEC 13 2015

SYNOPSIS...CURRENT SYSTEM DROPPING LIGHT TO MODERATE RAINFALL OVER
IOWA WILL TRAVERSE THE STATE AND PULL OUT MONDAY...INCLUDING A BIT
OF SNOW IN NW IA. TEMPS WILL DROP PREDOMINANTLY INTO THE UPPER 30S
AND 40S FOR A FEW DAYS AHEAD OF ANOTHER HITTING SYSTEM FOR MID WEEK.
THE SECOND SYSTEM WILL AFFECT PRIMARILY NW IA WITH AN OPPORTUNITY
FOR SOME RAIN AND LIGHT SNOW. TEMPERATURES IN THE WAKE OF THE SECOND
SYSTEM WILL DROP AGAIN...INTO THE 20S AND 30S THROUGH THE END OF THE
WEEK AND INTO THE WEEKEND BEFORE WARMING BACK UP SUNDAY AND BEYOND.

MONDAY...AS THE SURFACE LOW TRAVERSES THE STATE FROM SW TO NE
MONDAY...IT WILL CONTINUE TO DROP SOME LIGHT TO MODERATE RAINFALL ON
ITS BACKSIDE ACROSS NORTHWEST IOWA...INCLUDING AN OPPORTUNITY FOR
SOME RAIN/SNOW MIX AND SOME LIGHT ACCUMULATIONS.
INTERESTINGLY...THERE IS ENOUGH COLD AIR FOR A RAIN/SNOW MIX OR
TRANSITION TO SNOW...BUT THE TROWEL WRAPPING AROUND MAY SQUASH MUCH
OF THAT OPPORTUNITY IN NW IA GIVEN HOW THE TEMPERATURE PROFILES
CURRENTLY LAY OUT... INCLUDING THE DEPTH OF THE WARM
AIR/TROWEL...AND THE SHALLOW SURFACE COLD LAYER.

TUESDAY THROUGH WEDNESDAY...A DAY OF SHORT WAVE RIDGING AND QUIET
WEATHER TUESDAY AHEAD OF ANOTHER SYSTEM SLATED TO DEVELOP IN THE
COLORADO FRONT RANGE AREA. MODELS CONTINUE TO TAKE THE SURFACE LOW
TRACK FROM NW KS TUESDAY EVENING AND ACROSS NE AND INTO NW IA BY
WEDNESDAY MORNING. BEST OPPORTUNITY FOR PRECIP REMAINS IN THE COLD
SECTOR/WRAP AROUND REGION IN NW IA GIVEN A GENERALLY DRY PROFILE AND
LACK LUSTER LIFT IN THE WARM SECTOR. INITIALLY A RAIN/SNOW MIX IS
EXPECTED BUT SHOULD FAIRLY QUICKLY TRANSITION TO SNOW. COUPLED WITH
20 TO 25 MPH WINDS...VISIBILITIES AND DRIVING CONDITIONS MAY BE
UNFAVORABLE FOR PERIODS OF TIME. ONLY LIGHT ACCUMULATIONS EXPECTED
IN NW IA AT THIS TIME.

THURSDAY THROUGH SUNDAY...A PERIOD OF QUIET...ALBEIT
COOLER/COLD...WEATHER TO ROUND OUT THE LONG TERM.  AS THE TUE/WED
SYSTEM PULLS OUT...NW FLOW WILL USHER IN COLD AIR DROPPING TEMPS
INTO THE 20S AND 30S. COLDER TEMPS WILL STICK AROUND THROUGH
SATURDAY WITH CONTINUED NW FLOW...BUT WILL TRANSITION SAT AS UPPER
LEVEL RIDGING RETURNS TO THE REGION...WARMING TEMPS SUN AND INTO THE
NEW WEEK.

&&

.AVIATION...14/00Z
ISSUED AT 528 PM CST SUN DEC 13 2015

IFR AND LOWER CONDITIONS WILL PREVAIL THROUGH MOST OR ALL OF THE
NIGHT...WITH A SLOW IMPROVEMENT TO LOW MVFR CIGS POSSIBLE AS
PRECIP ENDS ON MONDAY...ESPECIALLY BY THE AFTERNOON. WINDS WILL
ALSO BE VARIABLE AT TIMES OVERNIGHT/MONDAY AS A LOW PRESSURE
CENTER MOVES ACROSS IOWA. HAVE MADE BEST ATTEMPT AT TIMING THE
WIND SHIFTS AND CATEGORICAL IMPROVEMENTS...BUT AMENDMENTS ARE
PROBABLE ESPECIALLY AFTER MIDNIGHT AND INTO MONDAY MORNING.

&&

.HYDROLOGY...
ISSUED AT 408 PM CST SUN DEC 13 2015

WIDESPREAD RAINFALL AMOUNTS THROUGHOUT THE EVENT ACROSS CENTRAL IOWA
HAVE AMOUNTED TO A WIDESPREAD ONE INCH TO TWO INCHES...WITH SLIGHTLY
LIGHTER AMOUNTS ACROSS NORTHWESTER CWA...AND HEAVIEST PRECIPITATION
GENERALLY IN A BAND FROM CORNING NORTHEAST TO PARKERSBURG. EXPECT
OVERNIGHT RAINFALL TOTALS TO BE OVER A HALF INCH ACROSS THE
SOUTHEAST...UP TO AN INCH AND A HALF OR HIGHER ACROSS THE NORTHWEST.
RIVER FORECASTS BASED ON RAINFALL AND FORECAST RAINFALL ARE FOR
RISES ON RIVERS...WITH NUMEROUS RIVERS REACHING FLOOD STAGE WITHIN
24 HOURS...AND A FEW REACHING FLOOD STAGE OUTSIDE OF 24 HOURS. IF
HEAVY RAINFALL OVERNIGHT OCCURS...A FEW RIVERS IN CENTRAL IOWA MAY
RISE TO MODERATE FLOOD STAGE. IN ADDITION...PONDING OF WATER WILL BE
POSSIBLE ACROSS THE AREA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH MONDAY MORNING FOR BLACK HAWK-DALLAS-GRUNDY-
MARSHALL-POLK-STORY-TAMA.

&&

SHORT TERM...AWB
LONG TERM...CURTIS
AVIATION...LEE
HYDROLOGY...AWB
Hazardous weather outlook, Dec 13, 4:16 PM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
416 PM CST SUN DEC 13 2015

IAZ007-017-025>028-036-037-046-047-058-061-062-070>075-081>086-
092>097-142215-
WORTH-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-
GREENE-BOONE-GUTHRIE-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
416 PM CST SUN DEC 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

HEAVY RAINFALL IS EXPECTED TONIGHT. ANOTHER 1 TO 2 INCHES OF
RAINFALL ARE EXPECTED ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREA RIVERS AND STREAMS MAY APPROACH BANKFULL OR FLOOD STAGE BY
EARLY TO MID WEEK DUE TO THE HEAVY RAINFALL OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER RAINFALL REPORTS
WILL BE APPRECIATED.

IAZ004>006-015-016-023-024-033>035-044-045-057-142215-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-SAC-
CALHOUN-WEBSTER-CRAWFORD-CARROLL-AUDUBON-
416 PM CST SUN DEC 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

HEAVY RAINFALL IS EXPECTED TONIGHT. ANOTHER 1 TO 2 INCHES OF
RAINFALL ARE EXPECTED ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RAIN IS EXPECTED TO TRANSITION TO SNOW ACROSS PORTIONS OF
WEST CENTRAL IOWA INTO NORTHWEST IOWA EARLY MONDAY MORNING. LIGHT
ACCUMULATIONS WILL BE POSSIBLE.

AREA RIVERS AND STREAMS MAY APPROACH BANKFULL OR FLOOD STAGE BY
EARLY TO MID WEEK DUE TO THE HEAVY RAINFALL OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER RAINFALL REPORTS
WILL BE APPRECIATED.

IAZ038-039-048>050-059-060-142215-
GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-POLK-
416 PM CST SUN DEC 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

HEAVY RAINFALL IS EXPECTED TONIGHT. ANOTHER 1 TO 2 INCHES OF
RAINFALL IS EXPECTED ACROSS THE AREA. A FLOOD WATCH IS IN EFFECT
FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREA RIVERS AND STREAMS MAY APPROACH BANKFULL OR FLOOD STAGE BY
EARLY TO MID WEEK DUE TO THE HEAVY RAINFALL OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER RAINFALL REPORTS
WILL BE APPRECIATED.

AWB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 9:26 PM CSTRiver Flood WarningDMXMahaska, Wapello12 days
Dec 13, 9:27 PM CSTRiver Flood WarningDMXPolk6 days
Dec 13, 9:29 PM CSTRiver Flood WarningDMXMadison, Warren47 hr
Dec 14, 7:25 AM CSTWind AdvisoryDMXCalhoun, Cerro Gordo, Emmet, Hancock, Humboldt, Kossuth and 5 more5 hr
Dec 14, 7:35 AM CSTAreal Flood WarningDMXBoone, Hamilton, Hardin, Story24 hr
Dec 14, 8:45 AM CSTRiver Flood WarningDMXPolk, Story56 hr
Dec 14, 8:47 AM CSTRiver Flood WarningDMXStory34 hr
Dec 14, 9:59 AM CSTRiver Flood WarningDMXPolk31 hr
Dec 14, 11:06 AM CSTAreal Flood WarningDMXCalhoun, Carroll, Crawford, Sac24 hr
Dec 14, 11:32 AM CSTRiver Flood WarningDMXStory42 hr
Dec 14, 11:32 AM CSTRiver Flood WarningDMXJasper, Marion, Polk4 days
Dec 14, 11:39 AM CSTRiver Flood WarningDMXMarshall4 days
Dec 14, 12:30 PM CSTAreal Flood WarningDMXGrundy, Hardin, Marshall, Story24 hr
Dec 14, 1:20 PM CSTRiver Flood WarningDMXWebster5 days
Dec 14, 1:20 PM CSTRiver Flood WarningDMXBoone, Hamilton, Webster3 days
Dec 14, 2:13 PM CSTRiver Flood WarningDMXGreene5 days
Dec 14, 2:13 PM CSTRiver Flood WarningDMXMadison, Warren3 days
Dec 14, 2:27 PM CSTAreal Flood WarningDMXMarion, Warren24 hr
Dec 14, 2:39 PM CSTRiver Flood WarningDMXBlack Hawk5 days

Nearby

River Flood Warnings in Iowa, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.